Weight Loss Support - medications and weight




View Full Version : medications and weight


rosemarie0007
11-01-2012, 08:33 PM
Hi all,

I have a question, not sure if it goes here, but when one says a medication makes you gain weight, does that mean when you are tracking all your food or just that a medication can increase your appetite? I am curious because when I was on Wellbutrin I lost a pound a day, without even trying. This time I'm on effexor and haven't lost anything. I know I have been consuming too much sugar so I went back to tracking. I tracked around 1600 the last couple days. I don't know it just seems I'm super sensitive to anything with sodium and high fat. so I don't know if the medication is having anything to do with it, or I'm simply consuming too much. I guess I am going to have to religiously track to get a better picture.


kaplods
11-01-2012, 09:05 PM
It really depends on the medication. Some medications are assoicated with weight gain because they increase appetite, some cause fatige that tends to decrease activity level, some cause sleep disturbances associated with weight gain, others affect metabolism itself - some others cause water retention - and some drugs have a combination of these effects.

Prednisone is an example of a drug with multiple effects. It increases hunger and water retention, and can slow metabolism and can cause insomnia (which can adversely affect weight loss for a lot of reasons).

I'm often on courses of prednisone for autoimmune disease, and on the plus side, it gives amazing amounts of energy that can be channeled into exercise, but the hunger and water retention are terrible.

I can lose weight on prednisone, and I think most people can, but it's a struggle. Low-carb seems to help with both the hunger and the water retention.

Every drug is different but there are usually work-arounds that make weight loss doable - you just have to deal with the specific side effects you're experiencing.

novangel
11-01-2012, 09:29 PM
Wellbutrin will make some people lose weight because it has a stimulant component to it, Effexor can make your appetite increase but will NOT make you gain unless you increase your food intake. So no, the pill alone will not make you gain. HTH.


southern
11-01-2012, 09:31 PM
Im on effexor
for 2 months ive tracked all cals to be less than 1200 and low carbed and its been a struggle to lose just 12 lbs
Ive gained over 50 lbs on it
Clearly my metabolism is screwed and my appetite is only controlled by appetite suppressants

So yea, dont let the naysayers tell you how much youve been eating. You know better than anyone

Wellbutrin did nothing for me as an antidepressant but it did dec my appetite
Most docs will tell u effexor isnt supposed to cause weught gain but exoerience may tell u differently

HungryHungryHippo
11-01-2012, 09:37 PM
Some drugs can make you gain weight on their own, like Prednisone, and other steroids, like Kaplods said. But both Wellbutrin and Effexor are prescribed as diet pills.

freelancemomma
11-01-2012, 11:56 PM
Hi all,

I have a question, not sure if it goes here, but when one says a medication makes you gain weight, does that mean when you are tracking all your food or just that a medication can increase your appetite?

I often wonder this myself. How can a medication make you gain weight if you don't increase your intake? My suspicion is that when people say a medication makes them gain weight, it's largely because it stimulates their appetite.

F.

juliastl27
11-02-2012, 03:50 AM
I often wonder this myself. How can a medication make you gain weight if you don't increase your intake?

YES they can! some drugs depress your metabolism and others effect the way you digest sugars and carbs.

i was on a sleeping pill and my doctor was shocked when i lost 50 lbs. he said he'd never seen anyone lose weight on it. i was working my butt off and losing like 0.5 to 1 lb/week (which isn't a lot when you weigh 220)

rosemarie0007
11-02-2012, 08:57 AM
Thank you for all your specific replies! Much better than the doctors! The doctor said something like, effexor is weight neutral! I should add that I've also quit drinking. I was a daily drinker for a long time, and its been three months now, and when ever I've quit drinking i've always lost weight. I suspects it is a sleep problem, (i've started talking in my sleep of all things, combined with being tired, and fluid retention, plus I've had a back problem, so I may be less active, although I do clean houses for work.

So I tried doing 1200 calories, and I was starving! That is hard to do! How do you do that?
I'm going to try and track 1500, drink a lot of water and shoot for three workouts a week.
We do have two cardio machines.I'm down a couple today. That also happens, up and down spikes never dropping below 171. I also am taking less effexor. I was on a higher dose and it was making me a zombie.

kelleyb
11-02-2012, 08:31 PM
Yes, some meds can change your metabolism! Not only appetite.

Arctic Mama
11-02-2012, 08:55 PM
There are medications documented to stimulate an insulin response or suppress seratonin uptake, too, which has a profound effect on circadian rhythm, cravings, cortisol levels, you name it. A shocking number of heavily prescribed medications do a number on your body's hormone/chemical balance and that affects weight loss and gain profoundly in many people.

Here is a basic list to use as a starting point: http://www.medindia.net/patients/patientinfo/drugs-causing-weight-gain.htm

rosemarie0007
11-03-2012, 10:28 AM
Wow, you know I suspected the medications had something to do with it. After I quit drinking I had severe anxiety, so I am on actually two different antidepressants,. I have zero anxiety now. At any rate I want to try and wean off these meds.

I am taking metaprolol, there you go, slows metabolic rate. I wonder if it would make a difference to go back on wellbutrin?
I am tired all the time too. My thyroid is ok. In the mean time I am going to closely track. I got 175 today, better I was up to 178, and I was in the 180's when I was drinking. The last time, when I was on wellbutrin, I quickly got down to the 150's. Hey, if I weigh less I may not need the metoprolol.

juliastl27
11-04-2012, 03:15 PM
mirtazapine is the one i was on. my sister who works with the elderly as an occupational therapist said they prescribe it to chemo patients and older people to help them put weight on.

no one told me before i started taking it!

im also on paroxetine. yikes!